Colorado, 2017

Heavy Rain in Colorado, July 23, 2017

July 23, 2017 · NWS GJT · 2 events in 1 county or zone

Lingering subtropical moisture remained over the Four Corners Region and resulted in showers and thunderstorms that produced heavy rain in La Plata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lingering subtropical moisture remained over the Four Corners Region and resulted in showers and thunderstorms that produced heavy rain in La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 10:55 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 10:55 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1155 AM MDT Sun Jul 23 2017

.SHORT TERM...(Today through Monday)
Issued at 332 AM MDT Sun Jul 23 2017

A forecast setup featuring slightly suppressed moisture over
eastern Utah and western Colorado will result in similar
conditions today as were seen on Saturday. Analysis of GOES water
vapor and infrared satellite imagery hints at a moisture axis,
roughly positioned from the Sawatch/Elk ranges southwestward
toward Moab and canyon-country in eastern Utah. South of this
feature, slightly higher PWAT values remain and will result in
greater chances for thunderstorms - a few of which could produce
briefly heavy downpours. In the north, another mostly dry day is
expected. Any convection that does develop north of I-70 will
likely struggle to sustain itself, except perhaps in the eastern
Uintas where convective temperatures will be exceeded earliest.
Overall, with a slightly drier airmass in place, Sunday will end
up being the hottest day of the weekend with temperatures running
around 5 degrees above normal area-wide.

Convection will diminish after sunset on Sunday with a mostly dry
overnight expected. The center of a broad, diffuse ridge of high
pressure will consolidate just east of the Continental Divide
on Monday, resulting in a slight uptick in moisture over the
region as southwest flow gently increases. CAM guidance favors the
San Juans for the highest coverage of thunderstorms on Monday,
with a notable increase in activity in the Roan cliffs and and
Tavaputs as well. PoPs have been nudged upward from model blends
in these areas in order to better reflect this idea.

.LONG TERM...(Monday night through Saturday)
Issued at 332 AM MDT Sun Jul 23 2017

High pressure over Utah and Colorado will gradually shift eastward
by Monday evening as a closed low comes onshore NorCal. This
shift of the high pressure will allow more substantial monsoonal
moisture to return through Tuesday. High pressure fights hard
against the trough on the west coast to stay centered across AZ.
NM, TX and OK. The west coast closed low/trough is anticipated to
lift northward by Wednesday/Thursday and allow the center of high
pressure to shift back over the Four Corners. This pattern looks
to be a bit of a repeat of yesterday (Saturday) with slightly
drier air entraining into NE Utah and NW Colorado...keeping
convective activity focused over SE Utah and SW Colorado. This
pattern looks to continue through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1155 AM MDT Sun Jul 23 2017

Moisture remained entrenched over the central and southern
mountains of Colorado. Consequently, expect all TAF sites with
the exception of KTEX and KDRO will have CIGS above ILS
breakpoints and VFR conditions. Thunderstorms already starting
over the San Juan Mountains and there's a small chance that KTEX
will experience thunderstorms with heavy rain resulting in brief
MVFR visibility. There is a better chance that northerly flow
will carry cells from the San Juans over KDRO later this afternoon
into early evening. Quiet weather will return after 03Z and will
continue through noon Monday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MAC
LONG TERM...JAM/MAC
AVIATION...NL
Hazardous weather outlook, Jul 23, 2:40 AM MST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
340 AM MDT Sun Jul 23 2017

COZ001>014-017>023-UTZ022>025-027>029-240945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
340 AM MDT Sun Jul 23 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A slightly drier airmass will persist to the north of Interstate
70 on Sunday. Thunderstorm coverage will be limited to the higher
terrain, with the best chances over the San Juan Mountains in
southwest Colorado. Torrential downpours and some isolated and
localized flash flooding can occur with any slow moving
thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm coverage will increase once again early next week as
a renewed surge of monsoonal moisture returns northward from the
southwest. Tuesday and Wednesday will likely feature the greatest
coverage of thunderstorms across the Four Corners region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, La Plata

When
July 23, 1:30 PM MST to 2:00 PM MST
Where
La Plata County, 4.86 mi WSW of Vallecito
Reported by
CoCoRaHS
Coordinates
37.350, -107.680

Within 30 minutes, an inch of rain was measured near Vallecito.

Heavy Rain, La Plata

When
July 23, 2:30 PM MST to 3:00 PM MST
Where
La Plata County, 3.83 mi NNW of Hermosa
Reported by
CoCoRaHS
Coordinates
37.470, -107.880

Within 30 minutes, an inch of rain was measured near Hermosa.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712856, 712855.